Ohio, 2014

Hail and Damaging Winds in Ohio, June 16, 2014

June 16, 2014 · NWS ILN · 4 events in 4 counties and zones

Thunderstorms developed along a weakening frontal boundary in the area. A few of these storms became severe with damaging winds being the primary threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed along a weakening frontal boundary in the area. A few of these storms became severe with damaging winds being the primary threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 16, 8:11 AM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 16, 8:11 AM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
911 AM EDT MON JUN 16 2014

.SYNOPSIS...
HOT AND HUMID AIR WILL REMAIN IN PLACE THROUGH MUCH OF THE WORK
WEEK. A WEAKENING FRONT WILL BRING SCATTERED SHOWERS AND STORMS TO
THE REGION TODAY INTO THIS EVENING. STORMS WILL REMAIN NORTH OF
THE REGION TUESDAY AS THE FRONT LIFTS INTO THE GREAT LAKES.
SCATTERED SHOWERS AND STORMS WILL RETURN FOR WEDNESDAY AND
THURSDAY AS ANOTHER FRONT PUSHES INTO THE REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CONVECTION MAINLY WEST OF OUR AREA WILL GRADUALLY SPREAD EASTWARD TODAY
AHEAD OF A WEAK COLD FRONT. RAMPED UP POPS TO LIKELY ACROSS
PORTIONS OF THE MIAMI VALLEY WITH A EASTWARD MOVING CLUSTER OF
THUNDERSTORMS NEAR INDIANAPOLIS THAT IS EXPECTED TO HOLD TOGETHER
THROUGH THE LATE MORNING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THIS AREA OF CONVERGENCE THROUGH THE
DAY.

.PREVIOUS DISCUSSION...
MAIN S/W TO TRACK WELL TO OUR NORTH THRU SRN CANADA WITH NRN PORTION
OF MID LEVEL RIDGE FLATTENING OUT AS VORT PIVOTS THRU OHIO.
ASSOCIATED SFC COLD FRONT TO APPROACH FROM THE WEST AND LOSE ITS
IDENTITY. MARGINAL ELEVATED INSTBY WHICH DEVELOPS INTO WEST CENTRAL
OHIO EARLY THIS MORNING ALONG WITH AN AXIS OF WEAK LOW LEVEL
CONVERGENCE MAY SUPPORT ISOLD/SCTD CONVECTION EARLY. MESOSCALE MODEL
SOLNS SHOW WEAKENING CONVECTION MOVING INTO WEST CENTRAL OHIO AND
FALLING APART. WILL LIMIT POPS TO VERY LOW CHANCE ACRS THE NW EARLY.

EXPECT SOME CONVECTIVE RE-DEVELOPMENT THIS AFTN IN THE MODERATELY
UNSTBL AIRMASS. BEST CHANCE LOOKS TO OCCUR ACRS CENTRAL OHIO WHERE
REMNANT OF THE BOUNDARY IS EXPECTED TO LAYS OUT E-W. IN THE WARM
AIRMASS HIGHS WILL RANGE FROM THE MID 80S NORTH TO THE UPPER 80S
SOUTH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
MID UPR LEVEL RIDGE OVER THE SE U.S. WITH BAND OF WESTERLIES THRU THE
GREAT LAKES. WEAKENING BOUNDARY ACRS CENTRAL OH TO LAY OUT E-W AND
LOSE ITS IDENTITY. CONVECTION WHICH FIRED UP IN AFTN HEATING WILL
BE ONGOING AT EARLY EVENING. LACK OF UPPER SUPPORT AND DIMINISHING
INSTBY SHUD ALLOW ONGOING CONVECTION TO WEAKEN AND DISSIPATE
QUICKLY THIS EVENING. IN WARM AIRMASS TONIGHTS LOW TEMPERATURES
EXPECTED TO BE IN THE MID/UPR 60S.

MID LEVEL RIDGE OVER THE SE U.S. TO BUILD A LTL NORTH INTO THE OHIO
VALLEY ON TUESDAY WITH A VORT EXPECTED TO TRAVEL AROUND ITS
PERIPHERY. NUMERICAL MODEL SOLNS HAVE TRENDED FURTHER NORTH WITH
THIS FEATURE. ALTHOUGH AN ISOLD STORM IS PSBL IN HEATING OF THE
DAY...WITH LACK OF UPR SUPPORT AND WITH MID LEVEL RIDGE BUILDING
IN WILL MAINTAIN A DRY FCST. TEMPERATURES WILL BE WARM TUESDAY
WITH 8H TEMPS WARMING TO BETWEEN 19C AND 20 DEG C. HIGHS WILL
BE AROUND 90 INTO THE LOWER 90S.

ANY ISOLD DIURNALLY DRIVEN STORMS WUD DISSIPATE QUICKLY TUE EVENING.
IN HUMID AIRMASS TUESDAY NIGHTS LOWS WILL BE BETWEEN UPPER 60S TO
LOWER 70S.

NUMERICAL MODELS SHOWING A S/WV ROUNDING THE MID/UPR LEVEL RIDGE
WHICH SHUD OFFER A CHANCE FOR THUNDERSTORMS MAINLY ACROSS THE
NORTH WED AFTN. HOT AND HUMID CONDITIONS WILL CONTINUE WITH HIGHS ON
WED IN THE UPPER 80S NORTH TO LOWER 90S SOUTH.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UPPER RIDGE WILL SAG SOUTH THROUGH THE REST OF THE WEEK. THIS
WILL ALLOW WEAK UPPER DISTURBANCES TO MOVE ACROSS THE AREA. IN
ADDITION...A BACK DOOR COLD FRONT WILL SAG TOWARDS THE REGION.
THIS COMBINATION WILL RESULT IN A CONVECTIVELY ACTIVE PERIOD WITH
CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK.
TIMING OF WHEN THE BETTER CHANCE IS UNCERTAIN AT BEST. A STRONGER
UPPER TROUGH IS FORECAST TO MOVE INTO THE GREAT LAKES ON SUNDAY
WHICH WILL PUSH A COLD FRONT TOWARDS THE AREA. SO THE CHANCE OF
STORMS WILL CONTINUE AT THAT TIME. TEMPERATURES WILL BE ABOVE
NORMAL THROUGH THE PERIOD WITH HIGHS TRENDING SLIGHTLY COOLER WITH
TIME BUT LOWS REMAINING QUITE MILD IN A HUMID AIR MASS.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
FLIGHT CONDITIONS WILL REMAIN VFR. SCATTERED SHOWERS WILL DEVELOP
TODAY IN A HUMID AIRMASS ALONG A WEAKENING FRONTAL BOUNDARY
SUPPORTED BY A MID LEVEL SHORT WAVE TROUGH. KEPT VCSH DUE TO
UNCERTAINTY OF TIMING AND SCATTERED NATURE OF SHOWERS. CEILINGS
WILL LOWER TO AROUND 4000 FT WITH SOME OF THE SHOWERS. SOUTHWEST
WINDS UP TO 12 KNOTS WILL BECOME LIGHT SOUTH TONIGHT FOLLOWING THE
FRONT WHILE CLOUDS SCATTER BEHIND THE DEPARTING SHORT WAVE. CVG
WILL SEE CONTINUED VFR AND SOUTHWEST WINDS AROUND 10 KNOTS ON
TUESDAY.

OUTLOOK...THUNDERSTORMS POSSIBLE THURSDAY THROUGH FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...LATTO/AR
SHORT TERM...AR
LONG TERM...
AVIATION...CONIGLIO
Hazardous weather outlook, Jun 16, 3:26 AM EST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
426 AM EDT MON JUN 16 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-170830-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
426 AM EDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 48 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Greene

When
June 16, 12:07 PM EST to 12:11 PM EST
Where
Greene County, 1.74 mi ENE of Fairborn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.830, -83.990

Trees were downed due to thunderstorm winds.

Thunderstorm Wind, Clark

When
June 16, 12:23 PM EST to 12:27 PM EST
Where
Clark County, 0.69 mi N of Hustead
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.840, -83.870

Several large trees and limbs were downed along Hustead Road, Tecumseh Road, and West Sparrow Road due to thunderstorm winds.

Thunderstorm Wind, Highland

When
June 16, 3:30 PM EST to 3:34 PM EST
Where
Highland County, 2.12 mi SE of Fairfax
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.030, -83.570

One large tree and several large branches were downed due to thunderstorm winds.

Hail, Adams

When
June 16, 4:26 PM EST to 4:30 PM EST
Where
Adams County, 0.88 mi SW of West Union
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.790, -83.540

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520994, 520995, 520996, 520997.